Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

July 27, 1997Douglas County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 8:09 AM CDT for Douglas County, Hutchinson County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 1997, 8:09 AM CDT (13:09 UTC)
Expired
Jul 27, 1997, 9:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Douglas County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 8:40 AM CDTHail 1Parkston, SDWind blown hail caused crop damage with some crops totally destroyed.
Jul 27, 8:40 AM CDTThunderstorm Wind 61Parkston, SDThunderstorm winds caused tree and power line damages, and destroyed a fertilizer building and a barn near Menno.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS1 KFSD 271310 RRA
SVRFSD
SDC043-067-271400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN DOUGLAS COUNTY IN SOUTHCENTRAL SOUTH DAKOTA
  HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 900 AM CDT
 
* SOME AREAS AFFECTED
  DIMOCK                   AROUND 820 AM CDT
  TRIPP                    AROUND 830 AM CDT
  MILLTOWN                 AROUND 835 AM CDT
  KAYLOR                   AROUND 840 AM CDT
  CLAYTON                  AROUND 845 AM CDT
  TSCHETTER COLONY         AROUND 845 AM CDT

* AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF MITCHELL  OR 10 MILES
  WEST OF DIMOCK MOVING EAST AT 35 MPH.
 
STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

UMLAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 26, 9:15 PM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SAT JUL 26 1997

CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD
JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR
TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS
WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY
DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH
NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:24 AM CDTSevere Thunderstorm WarningFSDGregory46 min
Jul 27, 8:02 AM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Jul 27, 9:00 AM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton45 min
Jul 27, 9:12 AM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jul 27, 9:32 AM CDTSevere Thunderstorm WarningFSDYankton43 min
Jul 27, 9:48 AM CDTSevere Thunderstorm WarningFSDClay47 min
Jul 27, 9:57 AM CDTSevere Thunderstorm WarningFSDTurner33 min
Jul 27, 10:21 AM CDTSevere Thunderstorm WarningFSDUnion44 min
Jul 27, 10:37 AM CDTSevere Thunderstorm WarningFSDClay33 min
Jul 27, 11:02 AM CDTTornado WarningFSDUnion33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.